Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Memphis, TN

February 22, 2019Chickasaw County, Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 22, 2019, 9:28 AM CST for Chickasaw County, Lee County, Pontotoc County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2019, 9:28 AM CST (15:28 UTC)
Expired
Feb 22, 2019, 3:30 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS54 KMEG 221528
FFWMEG
MSC017-081-115-222130-
/O.NEW.KMEG.FF.W.0013.190222T1528Z-190222T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
928 AM CST FRI FEB 22 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Lee County in northeastern Mississippi...

* Until 330 PM CST Friday.

* At 928 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 6 hours.

* Some locations that will experience flooding include...
  Tupelo, Houston, Verona, Okolona, Tombigbee State Park, Saltillo,
  Guntown, Shannon, Plantersville, Pyland, Pratts Friendship, Troy,
  Houlka, Nettleton, New Houlka, Thorn, Mooreville, Eggville, Thelma
  and Leotis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3392 8914 3407 8913 3421 8883 3437 8882
      3449 8854 3416 8854 3410 8855 3409 8858
      3409 8872 3403 8872 3388 8912

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:25 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 22, 9:25 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
925 AM CST Fri Feb 22 2019

.DISCUSSION...

No updates needed for the morning forecast at this time. Moderate
with pockets of heavy rain will continue generally along and south
of I-40...with lighter amounts to the north. Cooperative Observers
across North Mississippi this morning have reported 4-6 inches of
rain over the past 24 hours. Wouldn't be surprised if a flash
flood emergency may be needed for some areas later today....as an
additional 2-3 inches could easily fall through midnight.

With regards to severe weather a low-end tornado threat will
be added to the 1603Z Day1 outlook for points generally south of
I-40 and west of I-55 as the warm front lifts north after
midnight. CAPE is weak...but large curved hodographs are highly
supportive.

JAB

&&

.PREV DISCUSSION... /issued 537 AM CST Fri Feb 22 2019/

DISCUSSION... /issued 343 AM CST Fri Feb 22 2019/

Early morning surface map showed a warm front over southern MS,
south of a Jackson to Meridian line. However, a 925mb warm front
extended much further north in to north MS, roughly along a
Greenwood to Tupelo line. Persistent training of moderate to
isolated heavy rainfall cores were focused along this elevated
front, steered by midlevel winds parallel to the front and aided
by divergence aloft, associated the right entrance region of a
250mb jet core.

Short-range CAM consensus depicts a slight reduction in rain
rates later today, but only slight northward movement of the main
convective focus. Flash flooding will remain the primary concern
over north MS.

By this evening, surface warm front will accelerate north, lifting
to near I-40 by midnight, in advance of a closed upper low
lifting into the southern high plains. This upper low will lift
into eastern KS Saturday afternoon, taking a bit of a more neutral
orientation than earlier model guidance depicted. As such, the
surface low will track a little closer to the parent upper low,
across northern MO and southern IA toward late afternoon Saturday.

NAM progs MUCAPES ranging from 1500 J/KG over north MS to around
1000 J/KG over northwest TN Saturday afternoon. This will likely
be limited some by prefrontal rainfall, but still sufficient when
combined with directional shear to support bowing thunderstorm
segments. Beyond flash flooding, main concern remains wind. Given
the saturated soils, it's not out of the question to expect
downed trees with sub-severe thunderstorm wind gusts. Beyond wind,
a brief tornado or two will be possible, embedded in the convective
line. Midlevel lapses below 6C/km suggest only a marginal large
hail threat.

Showers and thunderstorms should exit east of the TN River by
early Saturday evening, overtaken by a eastward-advancing midlevel
dry slot.

Dry and seasonal weather to prevail Sunday through Tuesday.
Thereafter, medium range 00Z model consensus decreases
sufficiently to lower forecast confidence by Wednesday. With a
broad low- amplitude trof likely over the eastern third of the
CONUS, GFS- progged rain chances for the mid to late week periods
appear a bit overdone. In any case, there does not appear to be
any systems that would present additional heavy rain potential,
suggesting area rivers may have an opportunity to recover back to
near normal flows.

PWB

&&

.AVIATION...

12Z TAF Set

Off and on periods of rain with an occasional embedded thunderstorm
will occur over the next 24 to 30 hours. Conditions will bounce
around from LIFR/IFR during periods of rain and/or convection to
MVFR(possibly VFR) during dry periods. NE winds around 6-10 KTS
will become easterly by this evening. During the overnight hours,
winds will become southeasterly and possibly southerly at KMEM and
KTUP around 12Z. Once winds become southerly, speeds will begin to
increase to around 15 KTS.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday evening for Crittenden-Cross-
     Lee AR-Mississippi-Phillips-St. Francis.

MO...Flash Flood Watch through Saturday evening for Pemiscot.

MS...Flash Flood Watch through Saturday evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through Saturday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 22, 4:04 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 AM CST Fri Feb 22 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
404 AM CST Fri Feb 22 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Flash flooding will be possible over north Mississippi, west
Tennessee and east central Arkansas. River flooding will continue
through all the Midsouth.

There is Marginal Risk of thunderstorms over northwest Mississippi
and east central Arkansas this afternoon through tonight. Damaging
winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is an Enhanced Risk of severe thunderstorms Saturday along
and south of the I-40 corridor, and a Slight Risk of severe
thunderstorms to the north of I-40. Damaging winds and flash
flooding will be primary threats. A brief tornado or two will be
possible Saturday afternoon.

The threat for hazardous weather is low beyond midevening
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through midevening Saturday.

PWB

In the hours before

Local storm report, Feb 22, 7:23 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 AM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     FLASH FLOOD      1 SE SALTILLO           34.37N  88.68W
02/22/2019                   LEE                MS   SOCIAL MEDIA

            FLOODED ROAD 1554 IN EGGVILLE. ROADS THROUGHOUT THAT
            AREA UNDERWATER.

&&
Local storm report, Feb 22, 7:44 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      NE TUPELO               34.26N  88.73W
02/22/2019                   LEE                MS   SOCIAL MEDIA

            BARNES CROSSING ROAD NORTHEAST OF TUPELO HAS FLOODED.

&&
Local storm report, Feb 22, 7:51 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 AM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      HOUSTON                 33.90N  89.00W
02/22/2019                   CHICKASAW          MS   SOCIAL MEDIA

            COUNTY ROAD 215 IN HOUSTON FLOODED.

&&
Local storm report, Feb 22, 7:53 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 AM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      FULTON                  34.26N  88.40W
02/22/2019                   ITAWAMBA           MS   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS THE WHOLE
            COUNTY.

&&
Local storm report, Feb 22, 8:00 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 AM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     FLOOD            BRUCE                   33.99N  89.34W
02/22/2019                   CALHOUN            MS   LAW ENFORCEMENT

            NUMEROUS ROADS AND AREAS FLOODED AROUND THE TOWN OF
            BRUCE.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:22 PM CSTRiver Flood WarningMEGCalhoun49 hr
Feb 21, 8:34 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more6 hr
Feb 21, 9:54 PM CSTRiver Flood WarningMEGLafayette71 hr
Feb 22, 1:23 AM CSTFlash Flood WarningMEGCalhoun, Pontotoc, Yalobusha3 hr
Feb 22, 2:29 AM CSTRiver Flood WarningMEGLee55 hr
Feb 22, 2:33 AM CSTRiver Flood WarningMEGItawamba3 days
Feb 22, 3:02 AM CSTFlash Flood WarningMEGLee3 hr
Feb 22, 3:43 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Lee, Pontotoc3 hr
Feb 22, 4:22 AM CSTFlash Flood WarningMEGCalhoun, Pontotoc, Yalobusha3 hr
Feb 22, 5:52 AM CSTFlash Flood WarningMEGLee3 hr
Feb 22, 6:36 AM CSTFlash Flood WarningMEGChickasaw, Lee, Pontotoc3 hr
Feb 22, 7:06 AM CSTFlash Flood WarningMEGCalhoun, Lafayette, Lee, Pontotoc, Prentiss, Union and 1 more9 hr
Feb 22, 7:06 AM CSTRiver Flood WarningMEGTate, Tunica61 hr
Feb 22, 7:13 AM CSTAreal Flood WarningMEGItawamba, Prentiss, Tishomingo3 hr
Feb 22, 7:33 AM CSTRiver Flood WarningMEGCalhoun34 hr
Feb 22, 8:39 AM CSTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union3 hr
Feb 22, 9:57 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Monroe6 hr
Feb 22, 10:15 AM CSTAreal Flood WarningMEGItawamba, Prentiss, Tishomingo6 hr
Feb 22, 11:43 AM CSTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union6 hr
Feb 22, 12:09 PM CSTRiver Flood WarningMEGMonroe21 hr
Feb 22, 2:26 PM CSTWind AdvisoryMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 5 more30 hr
Feb 22, 3:20 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lafayette, Lee, Monroe and 5 more6 hr
Feb 22, 3:22 PM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Pontotoc, Quitman, Tallahatchie and 2 more6 hr
Feb 22, 5:47 PM CSTAreal Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo12 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.